Tornadoes · United States · Illinois · 2016

EF0 tornado, Raymond to Harvel, Illinois, April 27, 2016

From Raymond to Harvel, this EF0 tornado ran 4.9 miles across Montgomery County on April 27, 2016, touching down at 6:23 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 27, 2016
Touchdown
6:23 PM CDT (23:23 UTC)
Lifted
6:35 PM CDT (23:35 UTC)
On the ground
12 minutes
Path length
4.9 miles (7.9 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Montgomery County
Touchdown point
39.305, -89.600
Lift-off point
39.330, -89.513
Record number
1604271723-01

The damage survey

2 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

  • Intermittent touchdowns. All occurred in open farm land. No damage indicators.
  • Intermittent touchdowns in open fields to the southeast of Raymond. Based on radar.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A warm front was draped across northeast Missouri into south central Illinois. Storms developed along the boundary. Some of the storms became severe with large hail, damaging winds and 4 tornadoes.

Intermittent brief touchdowns recorded by storm chasers in open fields to the west, south and southeast of Raymond. No damage was observed. The tornado has been rated EF0 with a path length of 4.94 miles and a max path width of 25 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
23:32 UTC00:00 UTCTornado WarningLSX
23:56 UTC00:30 UTCTornado WarningLSX
03:34 UTC04:15 UTCSevere Thunderstorm WarningLSX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:04 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Apr 27, 3:59 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 27, 3:59 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
359 PM CDT WED APR 27 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 332 PM CDT Wed Apr 27 2016

The air mass has recovered in the wake of the morning storms. The
combination of increasing moisture and heating along with
overspreading steeper mid level lapse rates has produced SBCAPE
from 1500-2000+ j/kg south of the warm front. The warm front was
drapped from the surface low in southeast NE through northeast MO
and into south central IL. Satellite imagery shows a rather
extensive cu field and right now we sit and wait. A couple of
scenarios are possible from the current obs and CAMs. One is that
soley the broken line of storms in northeast KS/northwest MO will
continue to develop southward some and thing swing northeast
across portions of northern MO as the short wave trof located
across eastern KS rotates northeast this evening. Another scenario
is a combination of the aforementioned evolution, and additionally
scattered more discrete storms will form from central thru
northeast MO between 21-23z as large scale ascent associated with
the short wave overspreads the area. Primary zone will again be
the north of I-70 with more isolated development further south.
Threats are primarily large hail and some tornado potential across
northeast MO where surface winds are locally backed enhancing the
low level shear. Believe all of the activity should have exited
the area by 06-07z as the upper low/trof lifts northeast and the
surface cold front advances across the area.

Glass

.LONG TERM...  (Thursday through Next Wednesday)
Issued at 332 PM CDT Wed Apr 27 2016

Deep westerly flow in the wake of the front will result in good
drying and tranquil weather Thursday with weak high pressure
dominating Thursday night.

Things begin to get busy again Friday into the weekend, and especially
Friday night into Saturday night. There are model differences with
the position and speed of the upper low/trof and associated surface
system. At this time the GFS looks too far south and have more
closely followed the ECMWF and NAM.

The approach of the next deep upstream upper trof and retreating
high pressure will allow for an initial short wave to impact the
area as early as late Friday afternoon at which time low level
moisture return will begin to get underway. I have some low pops
from central into southeast MO. This scenario is most likely to
really get underway on Friday night with widespread showers and
thunderstorms in response to the southerly LLJ and large scale
ascent with the short wave. The thunderstorm threat will remain
high Saturday into Saturday night with the advancing upper trof
and attendant cold front moving across the region. A broad,
unstable and significantly sheared warm sector in advance of the
front would suggest severe weather potential as well.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1235 PM CDT Wed Apr 27 2016

North-south oriented isolated-scattered showers and weak
thunderstorms is expected to move east of KUIN and metro terminals
by 1900 UTC. Another round of at least scattered thunderstorms is
expected to develop by late afternoon. Development may be east of
KCOU but is expected to be west of the metro terminals as well as
KUIN. Atmosphere should destabilize enough to cause some storms to
be strong/severe with large hail and damaging winds possible with
stronger thunderstorms in addition to heavy rain/IFR visbys. By
mid- late evening...thunderstorms are expected to move off to the
east of the terminals with VFR conditions expected into Thursday
afternoon. Only exception could be at KUIN as some high-end MVFR
ceilings are possible by mid morning on Thursday. Winds will
initially be southeast early this afternoon before turning out of
the west/southwest behind the frontal passage later on tonight.

Specifics for KSTL:

Isolated-scattered showers/weak storms expected to quickly move
to the east of the terminal early this afternoon. Partially
clearing sky to the west will advect in within the next 1-2 hours
and help destabilize the atmosphere. Scattered thunderstorms are
expected to develop to the west of the terminal by mid afternoon
with storms possibly affecting the terminal between late afternoon
and early evening. Stronger thunderstorms will be capable of
producing large hail and damaging winds as well as heavy rain/IFR
visbys. Threat of storms should exit by mid-late evening...with
VFR conditions in its wake. Winds will turn from the southeast
early this afternoon to the west/southwest behind a frontal
boundary late tonight/early Thursday morning.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 27, 4:28 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
428 PM CDT WED APR 27 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
428 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE REGION
THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE CAPABLE OF
PRODUCING ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

GLASS

In the hours before

Local storm report, Apr 27, 1:09 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
109 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     2 SW HOYLETON           38.42N  89.30W
04/26/2016                   WASHINGTON         IL   TRAINED SPOTTER

            GRAIN BIN MOVED OFF OF ITS FOUNDATION. TIME ESTIMATED
            FROM RADAR.

&&

GOSSELIN
Local storm report, Apr 27, 1:31 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
131 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     VENEDY                  38.40N  89.65W
04/26/2016                   WASHINGTON         IL   LAW ENFORCEMENT

            POWER LINES DOWN ACROSS THE SOUTHERN PORTION OF VENEDY.
            TIME ESTIMATED FROM RADAR.

&&

GOSSELIN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

11.4 hours before the tornado, 124 km from the path. April 27, 2016.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -103000, lifted condensation level 583 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-04-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 236 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-103000 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.9 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

0.6 hours after it, 124 km from the path. April 28, 2016.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN -253, lifted condensation level 591 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 260 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-253 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Litchfield (3LF), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:35 UTC70.3462.24120° 10 kt1004.4
21:55 UTC70.3462.6120° 9 kt1004.1
22:15 UTC69.862.24110° 7 kt1003.7
22:35 UTC70.3460.8130° 11 kt151003.4
22:50 UTC70.1662.42170° 9 kt1003.4VCTS
23:15 UTC71.662150° 5 kt1003
23:35 UTC71.7862.24150° 4 kt1003
23:55 UTC71.2462.24140° 5 kt1003
00:15 UTC70.1661.7140° 4 kt1003
00:35 UTC68.7261.7130° 4 kt1003.4
00:55 UTC66.7461.34100° 5 kt1003.4
01:15 UTC66.261.88110° 4 kt1003.4

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lincoln radar (KILX), 95 km away, was scanning. The volume nearest the touchdown began at 23:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:30 UTCTORNADORaymondMontgomery, ILEF0 TORNADO TOUCHED DOWN INTERMITTENTLY NEAR THE TOWN OF RAYMOND WITH NO DAMAGE AS IT OCCURRED IN OPEN FARM FIELDS. STORM CHASERS SAW FIVE SEPERATE TOUCHDOWNS OCCURRING BETWEEN 730 AND 735 PM.
23:30 UTCTORNADORaymondMontgomery, ILREPORT FROM LOCAL FIRE DEPT

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of April 27, 2016

29 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 271:06 AM CDTEF1Franklin, AR3.2500$10,000
April 271:12 AM CDTEF1Madison, AR6.2500$250,000
April 271:18 AM CDTEF0Franklin, AR5.9700$100,000
April 271:49 AM CDTEF0Greene, MO0.240$100,000
April 274:43 AM CDTEF0Harris, TX0.4401$200,000
April 275:58 AM CDTEF1Tyler, TX0.750$10,000
April 276:22 AM CDTEF1Jasper, TX2.250$7,000
April 272:10 PM CDTEF0Saunders, NE0.225
April 273:14 PM CDTEF1Montgomery, IA1.750
April 273:43 PM CDTEF1Douglas, NE0.750
April 273:52 PM CDTEF0Douglas, NE0.025
April 273:53 PM CDTEF0Douglas, NE0.225
April 274:33 PM CDTEF0Hopkins, KY0.330
April 274:40 PM CDTEF0Taylor, IA2.2200
April 274:44 PM CDTEF0Taylor, IA0.940
April 274:52 PM CDTEF0Daviess, MO4.325
April 275:12 PM CDTEF0Taylor, IA0.650$25,000
April 275:15 PM CDTEF0Webster, KY1.230
April 273:24 PM PDTEF0Napa, CA0.210
April 275:40 PM CDTEF0Union, IA4.0250$3,000
April 276:22 PM CDTEF0Daviess, KY4.2125$100,000
April 274:31 PM PDTEF0Stanislaus, CA0.15$500
April 276:36 PM CDTEF1Daviess, KY2.9150$75,000
April 276:58 PM CDTEF0Effingham, IL0.110
April 277:47 PM CDTEF1Scotland, MO0.240$100,000
April 277:47 PM CDTEF0Richland, IL0.110
April 278:23 PM CDTEF0Shelby, MO0.875
April 278:30 PM CDTEF0Scotland, MO0.230$100,000
April 279:00 PM CDTEF1Lewis, MO2.0150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.